MAUDE Adverse Event Report: SYNTHES MONUMENT SELF-RETAINING SCREWDRIVER FOR EXPANSIONHEAD SCREWS; TRAY, SURGICAL INSTRUMENT

SYNTHES MONUMENT SELF-RETAINING SCREWDRIVER FOR EXPANSIONHEAD SCREWS; TRAY, SURGICAL INSTRUMENT
Catalog Number 387.282
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.(b)(6).Device history records review was conducted.The report indicates that the: dhr review part number: 387.282 synthes lot number: 4905440 supplier lot number: 8570 release to warehouse date: 30-dec-2004 expiration date: n/a supplier: (b)(4).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was a reported that a surgeon was inserting an expansion head screw and the screwdriver handle broke during an anterior cervical discectomy.The procedure was completed successfully using the same device.There is 1 device in this complaint concomitant devices reported: expansion head screw (part # unknown, lot # unknown, quantity 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Investigation summary: it was reported that the handle of a self-retaining screwdriver for expansion head screws (387.282) broke during screw insertion intraoperatively.The device was utilized to completed the procedure; no reported patient harm.The returned driver was examined and the complaint condition was able to be confirmed as the handle was found to be cracked at the cross-pin and was returned in seven pieces.No definitive root cause was able to be determined however the device handle is composed of phenolic le grade which is susceptible to becoming brittle after repeated thermal cycle such as that which would occur during the sterilization cycle.The device is 13+ years old (mfg 2004), as such instrument age likely contributed to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, drawing review and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.Investigation methods/evaluation results: the self-retaining screwdriver for expansion head screws (387.282) is noted in both cervical spine locking plate (cslp) systems (standard, small stature and variable angle.Each system includes two devices utilized to install both temporary fixation pins (387.595) and expansion head screws.The returned driver was examined and the complaint condition was confirmed as the driver¿s handle was found to be broken at the cross-pin and was returned in seven pieces.No definitive root cause was able to be determined however the device handle is composed of phenolic le grade which is susceptible to becoming brittle after repeated thermal cycle such as that which would occur during the sterilization cycle.The device is 13+ years old (mfg 2004), as such instrument age likely contributed to the complaint condition.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture): top-level and handle changed the handle material from phenolic le to radel r 5000 series blue (ppsu) with the following rationale: ¿synthes is moving away from phenolic due to source of supply issues and inherent mechanical properties to the more readily available and stable material radel.¿ no dimensional analysis was completed due to post-manufacturing damage.A device history review, including material review, was performed for the returned instrument¿s lot number and no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.No hardness review is applicable as the handles phenolic le material does not have a hardness specification.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SELF-RETAINING SCREWDRIVER FOR EXPANSIONHEAD SCREWS
Common Device Name
TRAY, SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key7022651
Report Number1719045-2017-11165
Device Sequence Number1549373
Product Code FSM
UDI-Device Identifier10705034770963
UDI-Public(01)10705034770963(10)8570
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number387.282
Device Lot Number8570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2017
Initial Date Received by Manufacturer 10/18/2017
Supplement Date Received by Manufacturer11/10/2017
12/12/2017
Initial Report FDA Received Date11/10/2017
Supplement Report FDA Received Date12/06/2017
12/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1